Breaking News on fainting spells after exercise–Allegra or Zantac responsible?

Medications for Allergies and Acid Reflux Can Cause Fainting After Working Out

By Rebecca Bardelli, Yahoo! Contributor Network 1 hour, 57 minutes ago

 

As always, this type of a study needs confirmation, but it got my attention!  Many patients take Allegra & Zantac on a regular basis and give no thought to exercise.  Here’s an article summary (be careful):

If you take medication for allergies or acid reflux, you should be aware that some medications in that class have been connected to post-workout fainting.

 

Zantac and Allegra are two brands of medications that can cause fainting after exercise.
Wikimedia Commons/Michelle Tribe

The studies

Several studies led researches to find that two regularly used medications can greatly lower low blood pressure after vigorous physical activity when they are used beforehand. These medications worked by stopping post-exercise hyperemia, a boost in the flow of blood that occurs in the muscles that are connected to the skeleton during the crucial hour and a half recovery time that happens after working out. All together, taking these medications before physical activity caused a reduction in the blood flow that normally occurs post-exercise by 80 percent. 

Losing consciousness after exercising is a health problem known as syncope. This condition can be a sign of an acute heart condition, but most times it is related to a drop in blood pressure and a decreased flow of blood to the brain.

John R. Halliwill, the principal investigator, says, “There is reason to believe that histamine is the primary vasodilator contributing to post-exercise hypotension, but we cannot say for certain.” Halliwill is a professor of human pysiology, and he went on to say, “Some people have problems regulating blood pressure during and after exercise. Trained athletes have had fainting bouts at the end of exercise. It may be that these result from a natural overactivation of these two receptors for histamine.”

 The study funded by the American Heart Association involved people who did not have high blood pressure and were non-smokers.

 Where do you find the medications in question: look below

Fexofenadine

 One of the medications mentioned in the studies is fexofenadine, also known as: 

*Allegra

*Wal-Fex

*Allegra-D 12 Hour (containing Pseudoephedrine and fexofenadine)

*Allegra-D 24 Hour (containing Pseudoephedrine and fexofenadine)

*Wal-Fex D (containing Pseudoephedrine and fexofenadine)

 Other side effects of fexofenadine that may interfere with exercise include:

*Diarrhea

*Dizziness

*Generalized pain, or pain in the arms, back or legs

*Headaches

*Menstrual discomfort in females

*Throwing up

 This medication is used to treat allergies.

 Ranitidine

 Rantidine is the other medication refereed to in the studies. This medication is also known by the names:

*Rx-Act Heartburn Relief

*Tritec

*Wal-Zan

*Zantac

 Other side effects of ranitidine that could interfere with exercise include:

*Constipation or diarrhea

*Headache

*An upset stomach or vomiting

 This medication is used to treat gastroesophageal reflux disease (GERD).

 Stay tuned for more info!

Advertisements

3 thoughts on “Breaking News on fainting spells after exercise–Allegra or Zantac responsible?

  1. An impressive share! I’ve just forwarded this onto a friend who had
    been doing a little homework on this. And he in fact ordered me lunch because I
    discovered it for him… lol. So allow me to reword this….

    Thank YOU for the meal!! But yeah, thanks for
    spending some time to talk about this matter here on your internet site.

    1. You actually have the information backwards. Read the quote from the study that you included in your story – histamine is released during the exercise and this is what causes the vasodilation. The authors of that study suggested to actually TAKE Allegra and Zantac to PREVENT the post-exercise syncope caused by vasodilation. The original study from the University of Oregon in 2006 did NOT say that these medicines CAUSED the syncope – they suggested using them to treat the syncope.

      1. I appreciate your comments about vasodilation after exercise. It is true that vasodilation after exercise is a result of stimulation of H (1) and H (2) receptors that can lead to hypotension and syncope. Most of the time, it makes sense to USE antihistamines to block this response and alleviate the fainting. As with everything in medicine, there are exceptions and some patients with exercise syncope actually NEED the vasodilation with exercise to maintain their cerebral blood flow to the brain in order to prevent fainting spells. In these individuals, if you block the histamine mediated vasodilation, they may actually have an increase in lightheadedness after exercise. The take home message: because exercise induced syncope is a complex balance between vasodilation required to recover and too much vasodilation which causes syncope, some individuals may get worse taking antihistamines prior to exercise. As always, history from the patient is the key. Dr. Halliwil has gone on to publish numerous studies on this topic (Exp Physiol 2013 Jan;98:7-18) Postexercise hypotension and sustained postexercise vasodilatation: what happens after we exercise? His e-mail is halliwil@uoregon.edu.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s